Iowa, 2014Flood in Iowa, June 17 to 20, 2014
June 17 to 20, 2014 · NWS FSD · 1 event in 1 county or zone
Repeated heavy rains caused brief major flooding in the Alton area in eastern Sioux County in northwest Iowa. Mainly farmland and some roads were flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated heavy rains caused brief major flooding in the Alton area in eastern Sioux County in northwest Iowa. Mainly farmland and some roads were flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 5:27 AM CST, 33 minutes earlier.
Area forecast discussion, Jun 17, 5:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 AM CDT TUE JUN 17 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 427 AM CDT TUE JUN 17 2014
LOW CONFIDENCE FORECAST FOR THE NEXT COUPLE OF DAYS...AS PRECIP
CHANCES AND TEMPERATURES ARE LARGELY DEPENDENT ON EVENTUAL LOCATION
OF BOUNDARIES...BOTH SYNOPTIC AND CONVECTIVE-DRIVEN. FOR TODAY...
OUTFLOW FROM OVERNIGHT MCS HAS PUSHED WELL SOUTH THROUGH EASTERN
NEBRASKA AND WESTERN IOWA AS OF 08Z...AND 00Z RUNS OF HIGH-RES ARW
AND NMM BOTH SHOWED THIS BOUNDARY PUSHING INTO NORTHEAST KANSAS BY
12Z BEFORE DISSIPATING AND BEGINNING TO RETREAT NORTHWARD AGAIN
THROUGH THE MORNING. COLD POOL IN THE WAKE OF THE MCS ALSO DRIVING
GUSTY SOUTHERLY FLOW ACROSS NORTHWEST IOWA AS OF 08Z. SPEEDS IN THIS
AREA ARE EXPECTED TO DIMINISH THROUGH THE EARLY MORNING...BUT THE
SOUTHERLY DIRECTION SHOULD REMAIN DOMINANT...BECOMING REINFORCED BY
LATE MORNING/MIDDAY AS THE OUTFLOW/WARM FRONT LIFTS BACK TO THE
NORTH. PRIMARY QUESTIONS OF THE DAY ARE WHERE THIS BOUNDARY WILL WIND
UP BY LATE AFTERNOON...AND WHETHER CAPPING INVERSION WILL BE
BROKEN...EITHER THROUGH HEATING OR AS MID LEVEL WAVE LIFTS NORTHEAST
OUT OF EASTERN COLORADO.
BROAD MODEL CONSENSUS...ESPECIALLY FROM THE ABOVE MENTIONED HIGH-RES
MODELS...POINTS TO THE BOUNDARY FROM FAR NORTHEAST NEBRASKA INTO
KSPW/KMJQ VICINITY BY LATE EVENING. WOULD ANTICIPATE DEVELOPMENT IN
WARM ADVECTION REGIME ALONG/NORTH OF THIS BOUNDARY...WHICH
UNFORTUNATELY WOULD PLACE PRECIP CHANCES IN AREAS WHICH HAVE RECEIVED
EXTENSIVE RAINFALL THE PAST FEW DAYS...FROM FAR SOUTHEAST SOUTH
DAKOTA INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. GIVEN UNCERTAINTY
IN DEVELOPMENT...WILL KEEP POPS IN CHANCE RANGE FOR THE LATE
AFTERNOON/EVENING...WITH ACTIVITY EXPECTED TO LIFT NORTHEAST OF THE
AREA AFTER MIDNIGHT AS THE WAVE PASSES BY. SHEAR OVERALL APPEARS TO
BE LOWER THAN THIS PREVIOUS AFTERNOON/EVENING... THOUGH WOULD BE
LOCALLY ENHANCED NEAR BOUNDARIES...SO WOULD NOT EXPECT SIGNIFICANT
TORNADO/WIND THREAT AWAY FROM THESE AREAS. GIVEN STEEP MID LEVEL
LAPSE RATES. THOSE STORMS ABLE TO BREAK THE CAP...OR THAT FIRE ON THE
ELEVATED BOUNDARY...WOULD HAVE A LARGE HAIL THREAT THOUGH.
AGAIN...THIS SHOULD ALL WANE AFTER MIDNIGHT AS STORMS EXIT THE AREA
TO THE NORTHEAST...WITH DRY CONDITIONS THEN EXPECTED THROUGH
WEDNESDAY MORNING. ALTHOUGH LOCALLY HEAVY RAINS WOULD STILL BE
POSSIBLE IF STORMS DEVELOP...OPTED TO FORGO ANOTHER FLASH FLOOD WATCH
AT THIS TIME....SINCE AREA OF GREATEST CONCERN REMAINS UNDER AN AREAL
FLOOD WARNING INTO THIS EVENING...AND THE THREAT IS ALSO CONDITIONAL
ON DEVELOPMENT AND LOCATION...BOTH OF WHICH ARE QUITE UNCERTAIN.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 425 AM CDT TUE JUN 17 2014
WEDNESDAY IN SOME REGARDS IS EVEN MORE UNCERTAIN THAN TODAY...THOUGH
DO STILL SEE POTENTIAL FOR GREATER STORM COVERAGE BY EVENING AND
OVERNIGHT AS STRONGER WAVE ROTATES INTO THE AREA AROUND THE BASE OF
THE UPPER LOW IN THE NORTHERN ROCKIES...SO WILL HANG ONTO CHANCE OF
LATE AFTERNOON DEVELOPMENT ACROSS OUR NORTHEAST WHERE CAP WOULD BE
WEAKEST...BUMPING TO LIKELY RANGE EAST OF THE COLD FRONT THROUGH THE
OVERNIGHT AND INTO THURSDAY MORNING. SHEAR WEAKENS FURTHER THROUGH
THE DAY...THOUGH CANNOT RULE OUT ISOLATED SEVERE THREAT GIVEN THE
CONTINUED STEEL MID LEVEL LAPSE RATES ABOVE THE CAP. HEAVY RAINS
COULD BECOME THE GREATER THREAT AGAIN WEDNESDAY NIGHT...ESPECIALLY
WITH WHAT IS SURE TO BE EXTREME LOW FLASH FLOOD GUIDANCE.
AS MENTIONED ABOVE...TEMPERATURES ALSO LARGELY DEPENDENT ON BOUNDARY
LOCATIONS...AND WITH BOUNDARY TODAY EXPECTED TO BE FARTHER SOUTH
THAN PREVIOUSLY THOUGHT...HAVE LOWERED HIGHS OVER MUCH OF THE AREA
INTO THE LOWER TO MID 80S...KEEPING 90+ DEGREE READINGS CONFINED TO
FAR SOUTH. SHOULD SEE WARMER AIR OVERSPREAD MORE OF THE AREA ON
WEDNESDAY...THOUGH THIS AGAIN DEPENDENT ON WHETHER/WHERE DEVELOPMENT
OCCURS THIS AFTERNOON/EVENING...AND WHERE ANY RESULTANT BOUNDARIES
LAND BY WEDNESDAY AFTERNOON. COLD FRONT EXPECTED TO MOVE SLOWLY EAST
ACROSS THE AREA THURSDAY...WITH TEMPERATURES RETURNING CLOSER TO
NORMAL HIGHS IN THE LOWER 80S.
HAVE NOT MADE MANY ALTERATIONS TO GUIDANCE GIVEN ACTIVE WEATHER FOR
MUCH OF THE FIRST HALF OF THE OVERNIGHT. FOCUS IN THE EXTENDED
CONTINUES TO BE ON SLOW MOVING UPPER LOW. THIS SYSTEM BEGINS TO THE
NORTH OF THE FORECAST AREA...AND CONTINUES TO LIFT TO THE NORTHEAST
THROUGH THE WEEKEND WITH RIDGE BUILDING INTO THE WEST. MODELS HAVE
COME INTO BETTER AGREEMENT ON THE SYSTEM...AND ARE IN GENERAL
FAVORING A SLOWER TIMING. WITH THAT IN MIND...LEFT GUIDANCE POPS IN
THE NORTH AND EAST ON FRIDAY. WITH SYSTEM LIFTING AWAY...HAVE SIDED
WITH A DRY FORECAST ON SATURDAY...BUT KEPT GUIDANCE POPS ON SUNDAY
WITH MOIST ADIABATIC LAPSE RATES ALOFT LEADING TO WEAK AFTERNOON
INSTABILITY. POTENTIAL FOR DRIER CONDITIONS LATER IN THE
WEEKEND...BUT RIDGE APPEARS TO BE SOMEWHAT DIRTY WITH WEAK
SHORTWAVES MEANDERING THROUGH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 627 AM CDT TUE JUN 17 2014
SPOTTY IFR-LIFR CEILINGS AND MVFR VISIBILITY IN THE WAKE OF
OVERNIGHT CONVECTION IS EXPECTED TO DIMINISH BY 15Z. UNCERTAINTY
LINGERS REGARDING EVOLUTION THROUGH THE REMAINDER OF THE DAY WITH
SOME FORECAST MODELS SHOWING POTENTIAL FOR ISOLATED THUNDER
REDEVELOPING NEAR AND NORTH OF A LOW LEVEL BOUNDARY WHICH IS
FORECAST ACROSS NORTHWEST IOWA IN THE LATE AFTERNOON AND EVENING.
GIVEN UNCERTAINTY OVER NOT ONLY LOCATION OF THE BOUNDARY...BUT ALSO
WHETHER STORMS WILL FORM AT ALL...WILL NOT INCLUDE ANY MENTION OF
THUNDER IN EITHER KFSD OR KSUX TAFS AT THIS TIME...BUT WILL BE
MONITORED THROUGHOUT THE DAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH/
AVIATION...JH
Hazardous weather outlook, Jun 17, 4:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 AM CDT TUE JUN 17 2014
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ055-056-061-062-066-067-069>071-181100-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-
LINCOLN-YANKTON-UNION-
554 AM CDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE THROUGH TODAY
DUE TO ADDITIONAL HEAVY RAINFALL SINCE MONDAY AFTERNOON. IN ADDITION
TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.
THERE IS A CHANCE OF ADDITIONAL THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF HIGHWAY 18. IF STORMS ARE ABLE TO
DEVELOP...THEY POSE A THREAT OF LARGE HAIL UP TO GOLF BALL SIZE...AS
WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO. LOCALLY HEAVY
RAIN WOULD ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND MIDNIGHT.
MNZ071-072-SDZ038>040-050-052>054-057>060-063>065-068-181100-
LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
554 AM CDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS VERY LATE THIS AFTERNOON AND
EVENING. IF STORMS ARE ABLE TO DEVELOP...THEY POSE A THREAT OF LARGE
HAIL UP TO THE SIZE OF PING PONG BALLS...AS WELL AS WIND GUSTS TO 60
MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 17, 4:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 AM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN ROUND LAKE 43.54N 95.47W
06/17/2014 M4.50 INCH NOBLES MN FIRE DEPT/RESCUE
THIS FELL IN A 5 HOUR PERIOD. HAS RECEIVED A TOTAL OF 10
INCHES SINCE SATURDAY MORNING.
&&
JHFlood, Sioux
- When
- June 17, 6:00 AM CST to June 20, 6:00 PM CST
- Where
- Sioux County, 5 mi N of Hospers to 5 mi S of Carnes
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.142, -95.880
Repeated heavy rains caused major flooding in the Alton area. Farmland and some roads were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524213.